Patients with heparin-induced thrombocytopenia (HIT), a prothrombotic complication of heparin exposure, are believed to be protected against anticoagulant-associated bleeding, but results from a retrospective analysis published in the Journal of Thrombosis and Haemostasis suggest no difference in bleeding risk between people with suspected HIT and those without.
The choice to treat suspected HIT is “a high-stakes decision [and] exposes patients to costly alternative anticoagulants, many of which have no reversal agent, and [to] their attendant risk of bleeding,” the authors, led by Allyson M. Pishko, MD, of the Perelman School of Medicine at the University of Pennsylvania in Philadelphia, explained.
To test their hypothesis that, among patients treated with an alternative anticoagulant, major bleeding would be more frequent in patients without HIT than in those in whom HIT was confirmed, Dr. Pishko and co-authors analyzed records of 310 patients with suspected HIT who were seen at the Hospital of the University of Pennsylvania and an affiliated community hospital. Clinical outcomes were evaluated from day 0 (i.e., day of suspicion for HIT) to day 30, hospital discharge, or death. Thrombosis and bleeding outcomes documented in clinical progress notes and radiology reports were retrospectively assessed by a single reviewer.
The study’s primary endpoint was the cumulative incidence of major bleeding after suspicion for HIT, defined as fatal bleeding, bleeding into a critical area or organ, a decrease in hemoglobin of ≥2 g/dL over a 24-hour period, transfusion of ≥2 units of whole blood or packed red blood cells (pRBCs) over a 24-hour period, or surgical site bleeding requiring a second intervention.
Contrary to their hypothesis, the researchers found no significant difference in the cumulative incidence of major bleeding events among the patients with HIT.
Bleeding incidence was then compared between patients with HIT or without, and between patients exposed to or not exposed to an alternative anticoagulant, such as direct-acting oral anticoagulants or direct thrombin inhibitors.
The final cohort included:
- 42 patients with HIT who received an alternative anticoagulant
- 116 patients without HIT who received an alternative anticoagulant
- 2 patients with HIT who did not receive an alternative anticoagulant
- 150 patients without HIT who did not receive an alternative anticoagulant
People who did not receive an alternative anticoagulant were permitted to receive heparin or low-molecular-weight heparin.
Patients in all groups had a high incidence rate of major bleeding, the authors reported, ranging from 35.7% to 44% (TABLE). There were two fatal bleeds each in the treated HIT and untreated HIT groups, while no fatal bleeds were observed in the groups without HIT.
Contrary to their hypothesis, the researchers found no significant difference in the cumulative incidence of major bleeding events among the patients with HIT who received alternative anticoagulant treatment and the patients without HIT (p=0.24), even when using a more restrictive definition of major bleeding (p=0.85).
To determine whether the unexpectedly high rate of major bleeding in the treated HIT group could be attributed to longer duration of alternative anticoagulant exposure, the authors then adjusted their analysis using exposure time as a variable. Still, alternative anticoagulant exposure was not significantly associated with an increased bleeding risk (hazard ratio [HR] = 0.99; 95% CI 0.92‐1.07; p=0.846).
However, they identified several other variables associated with major bleeding risk, regardless of HIT status:
- admission to the intensive care unit (HR=2.24; 95% CI 1.44-3.47; p<0.001)
- serum creatinine ≥2.0 mg/dL (HR=1.56; 95% CI 1.06‐2.27; p=0.022)
- platelet count <25×109/L (HR=2.13; 95% CI 1.10-4.12; p=0.024)
A higher proportion of patients in the treated HIT group appeared to experience new or progressive thrombosis (a secondary endpoint of this study), compared with patients without HIT who received treatment or who did not receive treatment (35.7% vs. 13.8% vs. 9.3%, respectively; p value not provided). Despite the high risks of major bleeding and thrombosis in the HIT group, there was no difference in mortality rates between the groups (26.2% vs. 34.5% vs. 26.7%, respectively; p=0.34).
While the finding that patients with and without HIT had similar risks for major bleeding was unexpected, Dr. Pishko told ASH Clinical News that they could be explained by the complexity of the patients’ clinical presentations. “This was a very complex patient population, where many patients recently underwent surgery or were hospitalized in a critical care unit,” she said. “We might expect in a population with fewer surgical or critically ill patients to find lower bleeding rates.”
Limitations of the study include its retrospective nature, as well as the inclusion of patients who mostly met criteria for major bleeding by hemoglobin decrease or pRBC transfusion. “A prospective study is needed to best characterize major bleeding events to distinguish them from other causes of a fall in hemoglobin or need for transfusion,” Dr. Pishko explained. Also, because most of the patients in the study received argatroban, further research may be needed to characterize the bleeding risk with other agents. “Despite these limitations, the high incidence of major bleeding in this study supports the need for further investigation into novel treatment strategies for HIT,” she added.
“Overall, our study highlights the challenges in treating ‘real-world’ patients with suspected HIT,” Dr. Pishko concluded. “Further prospective multicenter studies are needed to confirm these findings with the current treatment strategies.”
Pishko AM, Lefler DS, Gimotty P, et al. The risk of major bleeding in patients with suspected heparin-induced thrombocytopenia. J Thromb Haemost. 2019 July 27. [Epub ahead of print]